Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

HRT and staining

23 May, 2004

Question:

I have recently been declared menopausal by hormone levels. I started to use HRT about one month ago (estradiol and a progesterone). I was totally shocked to find staining today. Am I niddah? Do you think I should stop the HRT? Do women get spotting from HRT? Should I start wearing colored underwear? Any information regarding HRT and staining would be appreciated. I know these are medical questions, but there might be some Halachic information that I should be aware of. Thanks in advance. I have never had spotting in all my menstrual history, always regular periods. I have been on birth control until the menopause was confirmed.


Answer:

Do not stop using the HRT without consulting with your physician. Many women do have staining while on HRT. However, the situation often improves over months of use. This staining can make you niddah, depending on a number of factors (see article on stains for more details). In order to determine whether you are niddah from the staining you experienced to date, we would need more information about the size and color of the stains, and about the surface on which they were found. You can either send us another email, or, for a quicker response, call our hotline. It is always a good idea to wear colored underwear while on HRT (except during the seven clean days, when relevant).


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.